Tecfidera, Gilenya Equally Effective, But More MS Patients Stop Tecfidera, Real-World Study Shows

Tecfidera, Gilenya Equally Effective, But More MS Patients Stop Tecfidera, Real-World Study Shows

Tecfidera (dimethyl fumarate) and Gilenya (fingolimod) are equally effective in treating multiple sclerosis (MS), but Tecfidera shows higher rates of discontinuation, according to a real-world study.

The study, “Discontinuation and comparative effectiveness of dimethyl fumarate and fingolimod in 2 centers,” was published in the journal Neurology Clinical Practice.

Tecfidera (marketed by Biogen) and Gilenya (marketed by Novartis) are approved oral disease-modifying therapies for the treatment of relapsing-remitting multiple sclerosis (RRMS). So far, no randomized, controlled trial has compared the effectiveness and discontinuation of these therapies, but real-world studies of MS patients at several sites may help fill this knowledge gap.

A recent study of RRMS patients in Italy suggested that Tecfidera and Gilenya are equally effective. While another study showed that patients receiving Tecfidera are more likely to stop treatment than those on Gilenya, due to adverse side effects.

To clarify these results in a larger population involving more than one site, researchers compared the effectiveness and discontinuation rates of Tecfidera and Gilenya for two years in MS patients treated at two large academic MS centers.

The team noted that the study included patients with RRMS or progressive MS to demonstrate the real-world experience of the use of disease-modifying therapies.

Discuss the latest research in the MS News Today forums!

Researchers retrospectively analyzed data of 737 patients treated with Tecfidera and 535 treated with Gilenya at the Cleveland Clinic Mellen Center, in Ohio, and the Rocky Mountain MS Center at the University of Colorado.

Most patients were women, white, had RRMS, and had MS for about 13 years. Mean age of patients receiving Tecfidera was 46.4 years, and for those treated with Gilenya mean age was 43.3 years.

The team found no significant differences in effectiveness between Tecfidera and Gilenya in MS patients, with 61.2% of Tecfidera patients and 63.4% of Gilenya patients showing no disease activity after two years.

However, men and patients with RRMS had a higher likelihood of developing more brain lesions with Tecfidera than with Gilenya. Also, patients who had not received treatment before Tecfidera showed a greater likelihood of relapse compared with those receiving Gilenya as first-line therapy, suggesting a reduced effectiveness of Tecfidera as first-line treatment.

Interestingly, the proportion of MS patients, including RRMS patients, who had relapses during treatment was lower than those reported in Phase 3 clinical trials, confirming treatment effectiveness in the real-world.

This difference may be a result of the inclusion in the study of older patients with both active and inactive disease activity at the beginning of treatment, whereas clinical trials were restricted to young patients with recent disease activity.

Regarding discontinuation, significantly more patients treated with Tecfidera (44.2%) stopped treatment, compared with those receiving Gilenya (34.8%), and discontinuation occurred earlier in Tecfidera patients.

In both groups, the most common reason for discontinuation was intolerability, but Tecfidera patients were significantly more likely to stop therapy because of intolerability issues (56.1% versus 46.3% in the Gilenya group).

Gastrointestinal problems with Tecfidera (57.9%) and headaches with Gilenya (14%) were the main intolerability issues leading to discontinuation.

No difference was found between both treatments regarding discontinuation due to disease activity — 10% with Tecfidera versus 11.4% with Gilenya.

Interestingly, the team noted, women discontinued Tecfidera therapy more due to intolerability than men, which was consistent with previous reports.

“The observed sex differences in DMT [Tecfidera] discontinuation may be clinically relevant and warrant further investigation,” the researchers wrote.

Older patients also were more likely do discontinue Tecfidera treatment compared to Gilenya.

Overall, the team concluded that this real-world data confirms the results of previous studies demonstrating similar effectiveness between Tecfidera and Gilenya, and an increased chance of discontinuing Tecfidera treatment compared with Gilenya, largely due to intolerability issues.

12 comments

  1. Wendy Lowe says:

    Tecfidera gave me acne. 18 months after stopping needed sepsis operation to remove cyst. Started as zit, then boil, then almost killed me! My skin has rashes and break-outs all the time since Tecfidera. I wonder if my skin’s self management has now permanently failed. I’d never suffered spots, even as a teen but here I am 43 and recovering from extreme reaction to wasp stings.Tecfedira is the worse DMD I’ve endured.

  2. Anita Phillips says:

    I have been on tecfedria now for abou5 4 years an the side affected I have from it is flushing alot off an on I itch on my arms it’s more nerve racking then any thing else no new lessions have come up which I’m ok still have other problems tha5 go with me too

    • Brenda says:

      Hi Anita,

      Thanks for your feedback. It’s interesting that you have been on Tecfidera 4/5 years (like me as well) and I still have the flushing/itching as well. When that happens I just take 3 (off brand – over the counter) ibuprofens (about 600 mlg) and the flushing/itching feelings go away. I like the tecfidera drug because it really work for me. Haven’t had a release in almost 4 years but that one side effect just get on my last nerve.

  3. Glenda says:

    If one truly wants to “first do no harm”, then avoid Tecfidera like the plague. The GI symptoms were horrific for me. I know that’s anecdotal, but it was a nightmare because I wanted so badly for it to work.

  4. Beth says:

    I’ve taken tecfidera for several years. At first the gastro effects were horrible. The only thing that worked for me was taking them with a slice or two of raw ginger. It took a little but those effects have passed. I had a bad skin reaction, and I found out that actually handling the pills was causing it, so I’m pretty careful with touching it as little as possible. And I’ve had a skin infection or two that took some time to pass.
    It’s not a perfect drug and it was hard to adjust to but it’s worked better for me than anything else ever did.

  5. Christopher says:

    I’ve been on Tecfidera for about a year. The side effects haven’t been pleasant but they have calmed down, they’re only annoying now. I’ve been on quite a few different MS drugs, if there’s a side effect I’ll get to deal with it! I haven’t had any relapses and to be honest I’m just glad I don’t have to give myself shots anymore.

  6. Brooke says:

    I have been on Tecfidera for over 6 months now and the only site effect has been flushing for me but I find that if I am drinking lots of water, at least a full glass every hour then the occasional flushing goes away within 20 mins.

  7. Kim says:

    I’ve been on Fingolimod (Gilenya) for 10 years now. I started in a clinical trail and have continued on. It’s been amazing. No side effects really. Lower immune system so I typically get the colds or flus going around but no other side effects! And no relapses for over 4 years after going off of it to have my kids. I highly recommend it!

  8. Catherine says:

    I have been on Tecfidera for two years and feel so lucky that all I have suffered is occasional flushing on my arms. I had an MRI recently, hopefully the drug is still working for me. I agree with Christopher, loads better than the avonex injections and the flu-like side effects with that.

  9. Don says:

    My MS is getting worse and my Dr Recommends that I switch to Ocrevus or Aubagio. I have studied all the official literature, prescribing info, etc. What I really want to know is since the medicine has been available, what are real world experiences of efficacy and side effects from real people. Comments I have found about Ocrevus range from some terrific; more underwhelming, and probably most horrific and regretful. I can’t seem to find much on Aubagio, and I don’t know if that is meaningful in some way. The problem is the FDA doesn’t want to publicize problems until they are 100% sure. And comments from sites and pharma sponsored events are often one-sided. Any recommendations of where to find this information?

    • Leanne says:

      I too have to decide if to go off Gilenya because of progressive heart disease that has developed and go onto Ocrevus that increases the chances of some cancers. I have also rad mixed reviews . I’m
      Really struggling to make the decision . Would I be going from the fat to the fire with increased Gilenya rebound syndrome kicking in which could result in sever relapses. Dammed if I do and dammed if I don’t I say

  10. Lena says:

    About Aubagio:Common side effects of treatment include feeling sick, diarrhoea and hair thinning which can occur during the first few months of treatment but generally improve in following months. Increased blood levels of liver enzymes can also occur.Common side effects (affecting more than 1 person in 100)
    • increased levels of liver enzymes
    • nausea and diarrhoea
    • hair thinning and loss
    • urinary tract infection
    • inflammation of the nose and throat
    • influenza
    • pins and needles
    • infections
    • decrease in white blood cells (neutropenia)
    • mild allergic reactions
    • anxiety
    • nerve pain
    • decrease in red blood cells (anaemia)
    • increase in blood pressure
    • rash
    • musculoskeletal pain

Leave a Comment

Your email address will not be published. Required fields are marked *